Alert archive / Nebraska / Tornado Warnings in 1996
Tornado Warning 19, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jul 7, 1996, 8:41 PM CDT for Lincoln County, Nebraska. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 7, 1996, 8:41 PM CDT (01:41 UTC)
- Expired
- Jul 7, 1996, 9:45 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:48 PM CDT | Hail 1 | North Platte, NE | |
| Jul 7, 8:50 PM CDT | Tornado F0 | Hershey, NE | |
| Jul 7, 8:50 PM CDT | Thunderstorm Wind | North Platte, NE | |
| Jul 7, 9:14 PM CDT | Tornado F0 | North Platte, NE | |
| Jul 7, 9:40 PM CDT | Hail 2 | Curtis, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 080143 RRA TORLBF NEC111-080245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 841 PM CDT SUN JUL 7 1996 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST NEBRASKA ...CENTRAL LINCOLN COUNTY AT 839 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY NORTH PLATTE DOPPLER RADAR OVER NORTH PLATTE MOVING SOUTH SOUTHEAST AT 17 MPH. THE TORNADO IS EXPECTED TO REMAIN IN OPEN COUNTRY SOUTH OF NORTH PLATTE ALONG HIGHWAY 83. IF YOU ARE IN THE PATH OF THIS TORNADO...ACT IMMEDIATELY...GO TO A BASEMENT AND GET UNDER THE STAIRS...A WORKBENCH OR A PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...GO TO AN INTERIOR ROOM SUCH AS A CLOSET OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS. MICHELS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
In the hours before
Special weather statement, Jul 7, 2:55 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT SUN JUL 7 1996 ...MAIN CONCERN IS TSTMS...HOW LONG AND HOW BAD... TSTMS ALREADY FIRING OVR SW SD AND MOVG TO THE SOUTHEAST AND ALREADY SVR. THESE TSTMS ON THE NOSE OF HIGH DEW PT AXIS AND STORMS MAY DMNSH AS THEY MOVE INTO SLIGHTLY DRIER AIR. WOULD EXPECT THE MAIN THREAT TO COME LATER THIS EVENING OR EARLY TNGT WHEN SFC FRONT MOVES INTO THE REGION. COLD FRONT DEVELPING OVR ND-ERN MT THIS AFTN AND SHD QUICKLY DROP INTO TROF FROM ERN SD INTO NWRN NE. MOIST...UNSTABLE AIR IN PLACE AHEAD OF FRONT WITH UPSLOPE CONTINUING. NGM WOULD LOCATE FRONT FROM VTN TO LBF BY 06Z. 88D VAD INDICATES PROFILE BECOMING MORE FAVORABLE FOR SUPERCELL/ORGANIZED SVR. GOING FCST FOR TNGT LOOKS GOOD...POPS MAYBE A LITTLE STRONG. GOTTA GO... SVR TSTMS APPROACHING CWA. GEB
Local storm report, Jul 7, 7:07 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 PM CDT SUN JUL 7 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM MERRITT RESERVOIR NE TORNADO
07/07/96 CHERRY 2 PUBLIC REPORTS OF ONE
TORNADO NEAR NORTH SHORE
OF MERRITT RESERVOIR.
JRSLocal storm report, Jul 7, 7:24 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT SUN JUL 7 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 3 ENE ELSMERE NE 0.88 INCH HAIL
07/07/96 BROWN
JRSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:09 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 66 min |
| Jul 7, 7:31 PM CDT | Tornado Warning | LBF | Logan | 49 min |
| Jul 7, 7:35 PM CDT | Tornado Warning | LBF | McPherson | 50 min |
| Jul 7, 7:45 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 65 min |
| Jul 7, 7:51 PM CDT | Tornado Warning | LBF | Lincoln | 49 min |
| Jul 7, 8:02 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 63 min |
| Jul 7, 8:38 PM CDT | Severe Thunderstorm Warning | LBF | Keith, McPherson | 62 min |
| Jul 7, 8:50 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 65 min |
| Jul 7, 9:27 PM CDT | Tornado Warning | LBF | Frontier | 63 min |
| Jul 7, 9:35 PM CDT | Tornado Warning | LBF | Lincoln | 35 min |
| Jul 7, 9:48 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 62 min |
| Jul 7, 10:00 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 65 min |
| Jul 7, 10:13 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 62 min |
Nearby
Tornado Warnings in Nebraska, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.